Advertisement

 

doctorslounge.com

 
Powered by
Careerbuilder

 

                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Home

   News

   Conferences

   CME

   Forum Archives

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links

advertisement.gif (61x7 -- 0 bytes)

   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

     
 
 

 Headlines:

 
 
 

The Doctors Lounge - Primary Care Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Primary Care Answers List

Forum Name: Ear Nose and Throat

Question: Positional Vertigo


ksteves - Thu Jan 06, 2005 9:02 pm

I experience severe dizziness/vertigo whenever I lay down or stand back up. I also experience it when I look up as in looking at a painting on a wall. It also occurs when I change sleeping positions and is worse when changing to my right side. I have an appointment with a neuroligist next week. What could these symptoms possible mean. Thanks for your time.[/b]
Theresa Jones, RN - Sun Jan 09, 2005 2:02 pm

Hi ksteves,
The are many causes of vertigo from disorders and inflammation of the inner ear, abnormalities in the back of the brain, and vertigo related to certain medications. Let me say that I'm glad to hear that you are going to have an evaluation done by a neurologist. He/she will be able to determine if it is a condition called Benign Paroxysmal Positional Vertigo (BPPV)This condition can often begin following head trauma, a severe cold etc. It starts suddenly and is usually first noticed in bed, when waking from sleep. Any turn of the head seems to bring on violent but brief bursts of dizziness. Often the vertigo happens with tilting of the head, looking up or down "top-shelf vertigo", or rolling over in bed. It is not unusual for Nausea and Vomiting to accompany this as well. If there is no hearing loss or severe ringing in the ears this helps distinguish BPPV from other inner ear disorders etc. The probable cause of this particular condition is small calcium carbonate crystal float through the inner ear fluid and strike sensitive nerve endings. Also keep in mind that sometimes causes of vertigo are unknown. Since laying on your right side makes the symptoms worse avoid that side and it should help decrease the symptoms. Good Luck with your evaluation and keep us posted on the results.
Thank you for using www. doctorslounge. com
Sincerely,
Rntdj
ksteves - Sat Jan 15, 2005 12:55 am

thank you so much for the reply to my positional vertigo. I saw the neurologist and he put me on PredniSONE tablets and Meclizine. So far it hasn't helped and seems to be affecting my memory and digestive system. It makes alot of sense that this could be associated with my inner ear. Maybe you can explain to me why I was put on these meds. I have a very hard time understanding my doctor due to his deep accent and he seemed to be a bit impatient with my questions. thanks again for your time in this matter.
Theresa Jones, RN - Sat Jan 15, 2005 9:56 am

Hi ksteves,
The prednisone is likely for the inflammation. It does cause some stomach upset. Do not take this medication on an empty stomach, always take it with food. The Meclizine is a drug used for the Nausea ,vomiting, and dizziness commonly associated with vertigo. If you were diagnosed with the (BPPV) the symptoms sometimes take a few weeks to resolve. I hope this was helpful and get well soon :)
Thank you for using www. doctorslounge. com
Sincerely,
Rntdj
cheyenne16 - Sat Jul 23, 2005 1:22 am

I believe that this is also what I have. I have had it for two weeks already. I
sleep at a 45 degree angle to avoid severe symptoms, but tossing during
my sleep will bring them on also. I can't tilt my head down too far or up too\
quickly or I get very dizzy. My doctor diagnosed me with BPPV.
I also have pain behind my eyes that's been bothering me for this same time
period and wonder if it's related.
How long does it take for the bit of calcium to go away or will it?
Is there anything I can do to help it dislodge?
thank you for your time.
Theresa Jones, RN - Sat Jul 23, 2005 9:10 am

Hi cheyenne16,
The treatment for BPPV is aimed at treating symptoms with medications etc. The condition itself resolves on it's own but may take up to a few weeks.
Siincerely,
Rntdj
4PtSake - Sun Jul 24, 2005 8:11 am

If I may. I'm not a physician so this is just a suggestion but I had BPPV due to a fall a few months ago. I just happened to be in my physical therapists office when I had my first vertigo "attack" and was very lucky (and still extremely thankful) because they had me all but cured after about an hour (though they said I was the exception). I had been slightly dizzy on looking up earlier in the morning but it wasn't until I tried to get up after my PT worked on my back that I felt like I would fly off the table if I let go and started throwing up. I have never been so disoriented and dizzy in my life.
They did a treatment called the Epley or Semont Maneuver. Here is a website that explains what they do and actually shows you what happens with the crystals that are "out of place" when they do each step of the treatment...also has lots of info on BPPV. The treatment isn't fun but it really worked wonders for me. http://www-surgery. ucsd. edu/ent/PatientInfo/info_bppv. html
I would definately find out what is causing the vertigo first and formost, then find a good PT or physician who knows about the treatmant if it is a problem that may be helped by it.
Good luck to you and hope this info helps get you some relief.
crbrooks - Tue Aug 02, 2005 7:59 am

I too, have had this same problem but the worst of it seemed too be over within a few days. Now I just have mild infrequent dizzy spells like when I look upwards too quickly or if I turn my head too quickly. I was wondering if it is possible that I had BPPV also and it was just a mild case? I had gone to my gp and he basically had no idea what was actually wrong and just prescided meclazine. It helped a little but kind of had a hulicinatory effect on me so I had to quit taking it. I seriosly thought I was going crazy for the first 2 days.

Check a doctor's response to similar questions

send to a friend

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2007 The Doctors Lounge. All rights reserved.